Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 93, NWS Green Bay, WI

June 16, 2017Menominee County, Oconto County, Shawano County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 16, 2017, 2:40 PM CDT for Menominee County, Oconto County, Shawano County, Wisconsin. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2017, 2:40 PM CDT (19:40 UTC)
Expired
Jun 16, 2017, 3:30 PM CDT
In force
50 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Menominee County, WI, Oconto County, WI, Shawano County, WI

The radar

The Green Bay radar (KGRB), 41 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

256 
WUUS53 KGRB 161940
SVRGRB
WIC078-083-115-162030-
/O.NEW.KGRB.SV.W.0093.170616T1940Z-170616T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
240 PM CDT FRI JUN 16 2017

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Southeastern Menominee County in northeastern Wisconsin...
  Southern Oconto County in northeastern Wisconsin...
  East central Shawano County in northeastern Wisconsin...

* Until 330 PM CDT.

* At 239 PM CDT, a severe thunderstorm was located near Shawano,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Gillett around 255 PM CDT. 

Other locations impacted by this severe thunderstorm include Spruce,
Pulcifer, Underhill, Stiles, Oconto Falls, Advance, Lena, Shawano
Lake, Morgan and Abrams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4474 8857 4495 8862 4496 8799 4475 8798
TIME...MOT...LOC 1939Z 266DEG 28KT 4482 8848 

HAIL...1.00IN
WIND...60MPH
 
$$

MPC
3 follow-up statements
607 
WWUS53 KGRB 161958
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
258 PM CDT FRI JUN 16 2017

WIC078-162008-
/O.CAN.KGRB.SV.W.0093.000000T0000Z-170616T2030Z/
Menominee WI-
258 PM CDT FRI JUN 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MENOMINEE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

LAT...LON 4474 8845 4489 8848 4492 8799 4475 8798
TIME...MOT...LOC 1958Z 282DEG 24KT 4478 8831 

$$

WIC083-115-162030-
/O.CON.KGRB.SV.W.0093.000000T0000Z-170616T2030Z/
Oconto WI-Shawano WI-
258 PM CDT FRI JUN 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHERN OCONTO AND EAST CENTRAL SHAWANO COUNTIES...

At 258 PM CDT, a severe thunderstorm was located 8 miles south of
Gillett, or 13 miles east of Shawano, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Gillett, Oconto Falls, Abrams, Stiles, Bonduel, Morgan, Sampson,
Underhill, Cecil and Green Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4474 8845 4489 8848 4492 8799 4475 8798
TIME...MOT...LOC 1958Z 282DEG 24KT 4478 8831 

HAIL...1.00IN
WIND...60MPH
 
$$

MPC
312 
WWUS53 KGRB 162011
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
311 PM CDT FRI JUN 16 2017

WIC083-115-162030-
/O.CON.KGRB.SV.W.0093.000000T0000Z-170616T2030Z/
Oconto WI-Shawano WI-
311 PM CDT FRI JUN 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTH CENTRAL OCONTO AND EAST CENTRAL SHAWANO COUNTIES...

At 310 PM CDT, a severe thunderstorm was located 8 miles north of
Pulaski, or 18 miles east of Shawano, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Oconto Falls, Abrams, Stiles, Morgan, Sampson, Green Valley,
Pulcifer, Brookside and Advance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4476 8839 4487 8839 4488 8799 4475 8798
TIME...MOT...LOC 2010Z 271DEG 23KT 4478 8822 

HAIL...1.00IN
WIND...60MPH
 
$$

MPC
009 
WWUS53 KGRB 162024
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
324 PM CDT FRI JUN 16 2017

WIC083-115-162033-
/O.EXP.KGRB.SV.W.0093.000000T0000Z-170616T2030Z/
Oconto WI-Shawano WI-
324 PM CDT FRI JUN 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL OCONTO AND EAST
CENTRAL SHAWANO COUNTIES WILL EXPIRE AT 330 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty 
winds to 40 mph are still possible with this thunderstorm.

LAT...LON 4476 8839 4487 8839 4488 8799 4475 8798
TIME...MOT...LOC 2023Z 266DEG 28KT 4479 8810 

$$

MPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 12:57 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 16, 12:57 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1257 PM CDT Fri Jun 16 2017

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Saturday
Issued at 348 AM CDT Fri Jun 16 2017

Precipitation trends will be the main forecast concern.

A short-wave trof was moving through the forecast area early this
morning, and producing a small cluster of showers and thunderstorms
over the central part of the forecast area. This precipitation
should be east of the region by 12z, and the rest of the morning
should be dry. Addition weak short-wave energy may arrive for the
afternoon, and should help trigger scattered showers and storms,
especially in far northeast WI (weak surface trof), and possibly
in central WI (weak boundary). With CAPE around 1000 j/kg and
strong deep layer shear, there could be isolated strong storms.
Used a blend of the better performing models for max temps, which
should be mostly in the lower to middle 80s.

Forcing will increase tonight, as the LFQ of an upper level jet
arrives and H8 WAA increases. Not confident enough in the trends
to go above mid-range pops at this time, but several models
produce moderate QPF over the southeast half to two-thirds of
GRB CWA, so pops may need to be raised with subsequent forecasts.
Lows should range from the middle to upper 50s northwest to the
lower to middle 60s southeast.

On Saturday, a weak cold front will shift into the region.
Cyclogenesis may occur along the boundary late in the day, as
short-wave energy and the RRQ of an upper jet arrive. Models
are showing a split in the main precipitation areas, with higher
amounts over our northwest and southeast counties, and less in
between. Once again, will only go with mid-range pops until
trends become clearer. The severe weather threat looks lower than
it did 24 hours ago, but a marginal risk remains over the Fox
Valley and part of the lakeshore region, where CAPE may reach
1000-1500 j/kg in the afternoon. Abundant cloud cover should
result in slightly cooler temperatures, with highs in the upper
70s and lower 80s.

.LONG TERM...Saturday Night Through Thursday
Issued at 348 AM CDT Fri Jun 16 2017

Multiple mid level short waves moving through the region in a
broad trough will bring chances for showers and thunderstorms at
times over the weekend and into the early part of next week.
Tuesday night into Wednesday evening currently looks like the
best chance for a period of dry weather with surface high pressure
over the Great Lakes and an approaching low amplitude ridge
aloft. Flow aloft then starts to back and another surface system
makes its way toward the area, bringing more chances for showers
and storms later Wednesday night and on Thursday.

Saturday night severe potential looks more questionable than it
did at the same time last night. 00Z models had higher MUCAPE and
bulk shear values confined to the southern half of Wisconsin, and
the 05Z edition of the SPC day 2 outlook only had marginal risk
across the far southern part of the forecast area.

Below normal high temperatures are expected during the active part
of the forecast, with plenty of 60s and lower 70s Sunday and
Monday. A warming trend starts on Tuesday, and near highs should
be near normal at most locations for Wednesday and Thursday.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1252 PM CDT Fri Jun 16 2017

Scattered thunderstorms will be increasing as the day
goes on, but VFR conditions are expected outside of any convective
activity. Light aircraft should watch out for downdrafts in the
vicinity of virga, as the air is dry below the cloud base. The
scattered storms will end from west to east overnight.

There is a chance that some low clouds or fog could from late
tonightwhere significant rain falls. Scattered showers and isolated
thunderstorms are possible Saturday. SHowers and thunderstorms are
likely Saturday night.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kieckbusch
LONG TERM......MG
AVIATION.......RDM
Hazardous weather outlook, Jun 16, 1:01 PM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
101 PM CDT Fri Jun 16 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171815-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
101 PM CDT Fri Jun 16 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon and tonight.
There is a marginal risk of severe storms with strong winds and
large hail.

Due to recent heavy rains, many streams and rivers are flowing
faster than usual, and a few are above flood stage. Boaters and
fishermen should use caution due to fast flows.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a marginal risk of severe storms Saturday afternoon into
Saturday evening, generally south of a line from Plainfield to
Kewaunee. The main threats would be damaging winds and large
hail.

Thunderstorms are also possible at times next week but it is too
early to determine their severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed today or tonight.

LMZ521-522-541>543-171815-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
101 PM CDT Fri Jun 16 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon and evening. A
few storms could produce strong winds and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be possible at times through much of the
period. The best chance will occur Saturday night, when strong
to severe storms are possible. The storms may pose a risk to
mariners.

RDM/Kallas

In the hours before

Local storm report, Jun 16, 8:54 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
854 AM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     TORNADO          2 NE BEAR CREEK         44.55N 88.68W
06/14/2017                   OUTAGAMIE          WI   NWS STORM SURVEY

            THIS CORRESPONDS TO TORNADO 3 ON THE NWS DAMAGE SURVEY
            PNS SUMMARY.

0351 PM     TORNADO          3 SW PULASKI            44.63N 88.27W
06/14/2017                   SHAWANO            WI   NWS STORM SURVEY

            THIS CORRESPONDS TO TORNADO 7 ON THE NWS DAMAGE SURVEY
            PNS SUMMARY.

0353 PM     TORNADO          2 SW ANGELICA           44.64N 88.33W
06/14/2017                   SHAWANO            WI   NWS STORM SURVEY

            THIS CORRESPONDS TO TORNADO 8 ON THE NWS DAMAGE SURVEY
            PNS SUMMARY.

&&

BERSCH
Special weather statement, Jun 16, 1:41 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Green Bay WI
141 PM CDT FRI JUN 16 2017

WIZ020-030-031-035>037-074-161930-
Southern Oconto County WI-Waupaca WI-Shawano WI-Marathon WI-Wood WI-
Portage WI-Menominee WI-
141 PM CDT FRI JUN 16 2017

...SPECIAL WEATHER STATEMENT...

At 140 PM CDT, Doppler radar was tracking scattered strong
thunderstorms along a line extending from 8 miles northeast of
Wittenberg to Wisconsin Rapids. Movement was east at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Stevens Point, Wisconsin Rapids, Shawano, Waupaca, Clintonville,
Randolph, Whiting, Gillett, Wittenberg and Amherst.

LAT...LON 4501 8891 4498 8800 4459 8866 4459 8874
      4454 8874 4432 8911 4437 8994
TIME...MOT...LOC 1840Z 269DEG 35KT 4490 8903 4442 8983

RDM
Local storm report, Jun 16, 2:19 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
219 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             STEVENS POINT           44.51N 89.56W
06/16/2017  M0.25 INCH       PORTAGE            WI   TRAINED SPOTTER

            SLIGHTLY LARGER THAN PEA SIZED HAIL. LASTED FOR 2
            MINUTES.

0214 PM     HAIL             PLOVER                  44.45N 89.53W
06/16/2017  M0.88 INCH       PORTAGE            WI   TRAINED SPOTTER

            NICKEL SIZED HAIL.

&&

KLB
Special weather statement, Jun 16, 2:28 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Green Bay WI
228 PM CDT FRI JUN 16 2017

WIZ020-031-074-162015-
Southern Oconto County WI-Shawano WI-Menominee WI-
228 PM CDT FRI JUN 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MENOMINEE...SOUTHERN
OCONTO AND SHAWANO COUNTIES UNTIL 315 PM CDT...

At 227 PM CDT, Doppler radar was tracking a strong thunderstorm over
Keshena, or 7 miles northwest of Shawano, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shawano, Gillett, Wittenberg, Legend Lake, Keshena, Neopit, Chase,
Oconto Falls, Belle Plaine and Bonduel.

LAT...LON 4500 8921 4497 8806 4468 8810 4468 8923
TIME...MOT...LOC 1927Z 270DEG 27KT 4488 8866

MPC
Local storm report, Jun 16, 2:35 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
235 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             1 S KESHENA             44.87N 88.63W
06/16/2017  M0.25 INCH       MENOMINEE          WI   TRAINED SPOTTER

&&

KLB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:41 PM CDTSpecial Weather StatementGRBMenominee, Portage, Shawano, Waupaca49 min
Jun 16, 2:28 PM CDTSpecial Weather StatementGRBShawano47 min
Jun 16, 2:51 PM CDTSpecial Weather StatementGRBBrown39 min
Jun 16, 2:54 PM CDTSpecial Marine WarningGRB96 min
Jun 16, 3:03 PM CDTSevere Thunderstorm WarningGRBBrown, Oconto, Shawano41 min
Jun 16, 3:20 PM CDTSpecial Weather StatementGRBMarinette25 min
Jun 16, 3:44 PM CDTSpecial Weather StatementGRBShawano46 min
Jun 16, 3:59 PM CDTSpecial Weather StatementGRBKewaunee46 min
Jun 16, 4:14 PM CDTSevere Thunderstorm WarningGRBDoor, Kewaunee31 min
Jun 16, 4:16 PM CDTSpecial Marine WarningGRB89 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.